Try it
Psychiatry · Organic mental disorders: anticholinergic delirium in the elderly
Sample itemA 78-year-old man with depression started a tricyclic antidepressant and develops constipation, urinary retention and acute confusion. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Amitriptyline
Amitriptyline has strong anticholinergic action, so in the elderly it can cause delirium, retention, constipation and falls. SSRIs and mirtazapine have little anticholinergic effect and are preferred. This is why tricyclics are avoided in older people.
Option by option
A. Escitalopram
Escitalopram has minimal anticholinergic effect.
B. Amitriptyline (correct)
Correct. Strong muscarinic blockade explains confusion, retention and constipation.
C. Mirtazapine
Mirtazapine has weak anticholinergic action and mainly causes sedation and weight gain.
D. Sertraline
Sertraline has negligible anticholinergic activity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…